Scandinavian Working Papers in Economics
HomeAboutSeriesSubject/JEL codesAdvanced Search
Research Institute of Industrial Economics (IFN) Working Paper Series

No 544:
Probabilistic Choice as a Result of Mistakes

Lars-Göran Mattsson and Jörgen W. Weibull ()

Abstract: We derive a family of probabilistic choice models including the multinomial logit model, from a microeconomic model in which the decision maker has to make some effort in order to avoid mistakes when implementing any desired outcome. The disutility of this effort enters the decision maker's goal function in an additively separable way. A particular disutility function, yielding the multinomial logit and GEV models as special cases, is characterized axiomatically. Unlike the usual random-utility approach, the present approach leads to a normalization of the achieved utility with respect to the number of alternatives. The present model also applies to continuum choice sets in Euclidean spaces, and provides a microeconomic foundation for quantal response models in game theory. 

Keywords: Choice; Decision Theory; Mistakes; (follow links to similar papers)

JEL-Codes: D11; D60; D81; (follow links to similar papers)

18 pages, December 20, 2000

Before downloading any of the electronic versions below you should read our statement on copyright.
Download GhostScript for viewing Postscript files and the Acrobat Reader for viewing and printing pdf files.

Full text versions of the paper:

iuiwop0544.pdf    PDF-file (279kB) 
Download Statistics
This paper is published as:
Mattsson, Lars-Göran and Jörgen W. Weibull, (2002), 'Probabilistic Choice and Procedurally Bounded Rationality', Games and Economic Behaviour, Vol. 41, pages 61-78

Questions (including download problems) about the papers in this series should be directed to Elisabeth Gustafsson ()
Report other problems with accessing this service to Sune Karlsson () or Helena Lundin ().

Programing by
Design by Joachim Ekebom

Handle: RePEc:hhs:iuiwop:0544 This page was generated on 2014-12-14 19:24:09